Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Memphis, TN

May 19, 2018Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 1:07 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 1:07 PM CDT (18:07 UTC)
Expired
May 19, 2018, 1:45 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:10 PM CDTTSTM WND GST 60Lakeland, TN
May 19, 1:15 PM CDTHAIL 1Lakeland, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS54 KMEG 191807
SVRMEG
TNC047-157-191845-
/O.NEW.KMEG.SV.W.0084.180519T1807Z-180519T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
107 PM CDT SAT MAY 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Western Fayette County in southwestern Tennessee...
  Southeastern Shelby County in southwestern Tennessee...

* Until 145 PM CDT.

* At 107 PM CDT, a severe thunderstorm was located over Lakeland, or
  near Cordova, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Collierville, Germantown, Cordova, Lakeland, Arlington,
  Somerville, Eads, Warren, Macon, Oakland, Piperton, Gallaway,
  Williston, Lenow, Yum Yum, Kirk, Hickory Withe, Brunswick and
  Fisherville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3506 8978 3526 8980 3540 8937 3510 8931
TIME...MOT...LOC 1807Z 256DEG 18KT 3522 8970 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
586 
WWUS54 KMEG 191824
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
124 PM CDT SAT MAY 19 2018

TNC047-157-191845-
/O.CON.KMEG.SV.W.0084.000000T0000Z-180519T1845Z/
Fayette TN-Shelby TN-
124 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN FAYETTE AND EAST CENTRAL SHELBY COUNTIES...

At 124 PM CDT, a severe thunderstorm was located over Eads, or 9
miles northeast of Cordova, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lakeland, Arlington, Somerville, Eads, Warren, Macon, Oakland,
Williston, Fisherville, Canadaville, Moorman, Lambert, Hickory Withe,
Powers and Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3513 8969 3527 8973 3537 8937 3512 8932
TIME...MOT...LOC 1824Z 262DEG 14KT 3522 8963 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:08 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 10:08 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1008 AM CDT Sat May 19 2018

.UPDATE...
Updated to increase rain chances in the north this
afternoon/evening.

&&

.DISCUSSION...
Short term models indicate a weak shortwave masked in the
building ridge across southern Missouri this morning. This feature
may very well help trigger more afternoon convection across the
northern and eastern counties this afternoon and into the early
evening hours...as convective temperatures are anticipated to be
reached. A few of these storms may be strong or briefly reach
severe limits. Have increased PoPs from roughly Paragould Arkansas
to Parsons Tennessee to reflect this.

All other forecast parameters are currently on track this morning.

JAB

&&

.PREV DISCUSSION... /issued 646 AM CDT Sat May 19 2018/

DISCUSSION... /issued 424 AM CDT Sat May 19 2018/

Upper level heights will build over the Midsouth today, behind an
exiting upper low. Despite the increasing heights, the atmosphere
will remain weakly capped to surface-based deep convection. There
appears little or synoptic features on which convection would
focus, and deep layer shear is weak. But should storms form,
they'll have access to surface-based CAPE in excess of 3000 J/KG
and midlevel lapse rates nearing 7C/KM.

The upper level ridge will flatten some on Sunday, exposing the
Midsouth to weak westerlies aloft that will overspread moderate
levels of daytime atmosphere instability through midweek. GFS wet
bias appears for the overnight hours through midweek, but suspect
we will see a few storms persist into the evening periods during
the early to midweek periods.

Upper level ridging will build Wednesday and Thursday, ahead of
an upper level trof arrival on Saturday. Better rain chances and
moderating temperatures arrive next weekend.

PWB

&&

.AVIATION...

12Z TAF Set

Patchy fog at MKL will burn off quickly leaving VFR conditions for
the remainder of the period. Elsewhere, VFR conditions are
expected for the entire period. Although, can't rule out an
isolated TSRA developing near a TAF site during the afternoon or
early evening hours. Southerly winds will remain between 3-9 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 10:57 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Special weather statement, May 19, 12:39 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CDT SAT MAY 19 2018

TNZ088-089-191830-
Fayette TN-Shelby TN-
1239 PM CDT SAT MAY 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

Western Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 1239 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bartlett, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Fayette and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3526 8998 3534 8957 3500 8950 3500 9004
TIME...MOT...LOC 1739Z 257DEG 23KT 3516 8989
Special weather statement, May 19, 12:40 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1240 PM CDT SAT MAY 19 2018

TNZ050>052-191815-
Madison TN-Crockett TN-Haywood TN-
1240 PM CDT SAT MAY 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Southwestern Madison County in southwestern Tennessee...
Southern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 1240 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brownsville, moving
east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Madison...southern Crockett and Haywood
Counties should monitor this storm closely.

LAT...LON 3543 8889 3543 8918 3542 8918 3541 8947
      3568 8946 3574 8943 3576 8944 3585 8902
      3584 8902 3584 8901
TIME...MOT...LOC 1740Z 247DEG 6KT 3553 8923

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:39 PM CDTSpecial Weather StatementMEGShelby51 min
May 19, 12:40 PM CDTSpecial Weather StatementMEGCrockett, Haywood35 min
May 19, 12:47 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison28 min
May 19, 12:53 PM CDTSevere Thunderstorm WarningMEGCrockett, Madison37 min
May 19, 1:40 PM CDTSevere Thunderstorm WarningMEGFayette50 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningMEGHardeman, Madison42 min
May 19, 2:16 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
May 19, 2:33 PM CDTSevere Thunderstorm WarningMEGHardeman42 min
May 19, 2:44 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale31 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy42 min
May 19, 3:02 PM CDTSevere Thunderstorm WarningMEGDyer43 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningMEGMcNairy44 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion47 min
May 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton52 min
May 19, 4:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley53 min
May 19, 5:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton37 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningMEGHenry24 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 19, 5:45 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
May 19, 6:10 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.